HIV and Kidney Disease
Jun 16, 2007
I am an African American Male, who has been POZ for approximately 5 yrs. I am currently taking Atripla with little to no side effects. My current labs: <50, CD4/CD4% 676/40%. Due to calcium level (8.8L), my Dr. requested labs to check for protein in my urine, which came back abnormal. He perscribed a high blood medication to decrease protein levels, and suggested that I repeat labs within a month. If treated early, can these symptoms be reversed or is this an indication of Kidney Disease and HIV progression?
Response from Dr. Holodniy
Protein in the urine can be found as a result of many medical conditions. Common medical conditions such as diabetes, high blood pressure can contribute, particularly in African-Americans. HIV itself can cause kidney associated problems, but risks are reduced when on effective treatment and one has a undetectable viral load. Finally medications like tenofovir (contained in Atripla) can be associated with kidney problems. Although using an ACE inhibitor like lisinopril or other "pril" drugs is appropriate in people with protein in the urine, hopefully the root cause has been suffiiciently addressed in your case.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.